Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Ziagen dangers
Jul 4, 2001

I'm soon to be switching from Ritovir, Fortovase, Zerit, Epivir to a new regimen of Kaletra, Ziagen, Epivir - VL is still undetectable, but I'm tired of the Norvir side effects and also concerned that the Zerit is most likely responsible for my lipoatrophy. I was excited about this until I started reading about the Ziagen hypersensitivity reaction. Although I understand most people get an allergic rash, a good portion have much vaguer symptoms, like malaise, GI upset, joint pain. Since I already get these on occasion, I'm very concerned I'll either overreact to these symptoms, or dismiss them when they're real danger signs. I live almost two hours from any medical facility, so the prospect of having a life-threatening reaction is a real anxiety generator. Are there alternatives to the Ziagen in this new combo? AZT is out (causes severe anemia). Otherwise, haven't used any other HIV meds. Thanks.

Response from Dr. Boyle

Well, okay, so we start with the elimination of Zerit, AZT and Ziagen from the nucs and ritonavir (except for the small amount in Kaletra apparently) from the PIs. That leaves 2 nucs (zalcitabine doesn't count), 2 non-nucs (neither does delavirdine), and 4 PIs (eliminating saquinavir too). So, I would only do this if your viral load is less than 50 copies/mL on your current therapy and there is absolutely no evidence of 3TC resistance, but some small studies support combinations of (1) ddI/3TC/EFV given once daily (this is particularly attractive if ddI EC is used), (2) the non-nucs with ddI in a ddI/EFV/NVP combination (with the EFV increased to 800mg/day) - I'm still a little reluctant to use these regimens until there is more data regarding efficacy and durability, (3) combining a PI and non-nuc without a nuc backbone (e.g., IDV/EFV) - I'm a little reluctant regarding these regimens as well until there is more data (and several studies are underway). There are of course many other studies with many other approaches. I don't think your fear of Ziagen is completely unreasonsable, and I'm not sure some of the conclusions you have reached regarding Zerit are supported by the studies (the studies go both ways on whether Zerit causes more lipoatrophy than the other nucs), but you can re-discuss and reconsider your positions on these drugs with these treatment options in mind. The final point would be that if your numbers are good and your CD4+ cell count has never been low (say less than 200), you could consider stopping therapy all together and waiting for more medications to become available (tenofovir approval is likely to be right around the corner). Good Luck.



Previous
Lipidistrophy avoidance. . .
Next
gaining weight...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement